Diarrhea after antibiotics
Reviewed by Dr. Nikita Dinger, Founder & CEO, BioMeBar. Last reviewed 7 October 2026.
Click to WhatsAppTake the Gut Quiz
What it is
Most people who get loose stools on antibiotics find it starts within a few days of the first dose and settles soon after the course ends. Doctors call this antibiotic-associated diarrhea. It is common, often mild, and usually an annoyance more than a danger. Antibiotics do not distinguish between the bacteria causing an infection and the many useful ones in your gut.
The less common but important version is infection with Clostridioides difficile, a bacterium that can grow when competing gut bacteria are suppressed. It can appear during the course or weeks after the last dose, and it needs a doctor’s diagnosis. For background on how antibiotics affect the microbiome, read antibiotics and the gut.
Common symptoms
The mild form typically looks like this:
- Loose or watery stools, often two to three a day or more
- Cramps, gas and a gurgling stomach
- Nausea or a metallic taste
- Reduced appetite for a few days
- Symptoms improving once the course finishes
The picture for C. difficile is different and usually worse: frequent watery diarrhea, strong cramps, fever, and sometimes blood or mucus. If you recognise that, go to the doctor section below.
How gut bacteria may be involved
A diverse gut community crowds out troublesome microbes and helps ferment fibre into short-chain fatty acids that nourish the gut lining. Broad-spectrum antibiotics can reduce numbers and diversity, change fermentation and leave room for opportunists. Most communities recover over weeks to months, though the pace varies between individuals and between antibiotic classes.
Some probiotic strains have been studied for preventing antibiotic-associated diarrhea, and guideline bodies have been cautious: benefits depend on the specific strain and population, and results are not uniform. For that reason we do not suggest that any probiotic or synbiotic prevents it. If you do take one, many people space it a couple of hours from the antibiotic dose, and your pharmacist can advise on your medicine. See taking synbiotics with medication for details.
Diet and everyday habits
The priority is to finish the prescribed course and keep fluids up. Foods that many people find comforting during and after antibiotics:
- Soft, plain meals such as khichdi, rice with dal, idli or daliya
- Fresh curd or chaas, which provide fermented milk, if dairy agrees with you
- Ripe banana, boiled potato, cooked carrot and stewed apple
- Rice kanji, coconut water, clear soups and ORS if stools are watery
- Prebiotic foods once things settle: oats, cooked and cooled rice, onion and garlic in small amounts, and ragi, as explained on prebiotic foods in India
- Small, regular meals instead of large heavy ones
- Less alcohol, very spicy food and sugary drinks until your stomach settles
Taking the antibiotic with food, if the label allows, can reduce stomach upset. Do not stop a course early without asking your doctor.
Click to WhatsAppTake the Gut Quiz
When to see a doctor first
Please contact a doctor promptly, rather than self-medicating, if you have:
- Three or more watery stools a day that continue or worsen
- Severe abdominal pain or swelling, or a fever
- Blood or mucus in the stool
- Signs of dehydration, such as dizziness, very dark urine or a dry mouth
- Diarrhea starting weeks after you finished antibiotics, as C. difficile can appear late
- A recent hospital stay, or diarrhea in an older adult, a young child or someone with a weak immune system
Avoid anti-diarrhea tablets such as loperamide unless a doctor says so, as they may be unsuitable if C. difficile is involved.
How BioMeBar approaches it
BioMeBar works after the acute phase, or alongside your doctor’s advice, to support gut comfort. We look at your gut profile and the symptoms you report, match a personalised synbiotic and offer food and lifestyle guidance for rebuilding regular meals and fibre. Check-ins track how your stools and bloating are changing. If you are still on antibiotics, we recommend you ask your doctor or pharmacist about timing. BioMeBar does not diagnose, treat or cure any condition, and a synbiotic is not a substitute for medical care.
Common questions
How long does diarrhea last after antibiotics?
Mild cases often settle within days of finishing the course. If it persists beyond a week or two, or worsens, speak to your doctor.
Should I stop my antibiotics if I have diarrhea?
Do not stop without asking the prescriber. They may adjust or change the antibiotic if the diarrhea is troublesome.
Can I eat curd while on antibiotics?
Curd and chaas are part of normal diets and many people eat them throughout. They are foods, not a replacement for any prescribed plan.
When can I restart high-fibre foods?
Once stools are firming, bring back fibre gradually, starting with cooked vegetables and oats, then pulses and whole grains, to avoid gas.
Sources
- IDSA/SHEA clinical practice guidelines on Clostridioides difficile infection in adults
- ACG clinical guideline on prevention and diagnosis of Clostridioides difficile infections
- AGA clinical practice guideline on the role of probiotics in the management of gastrointestinal disorders
- WGO Global Guidelines on probiotics and prebiotics
Talk to us
If you would like to know whether BioMeBar can support you, message us on WhatsApp. Tell us your symptoms and your pincode and we will take it from there. Not sure where to start? Take the free gut assessment, which takes about three minutes.
Click to WhatsAppTake the Gut Quiz
BioMeBar provides nutrition and gut health guidance and does not replace medical care. See a doctor for severe, persistent or worrying symptoms.
